Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 202, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 24, 1998, 4:25 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 24, 1998, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Vermilion County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:35 PM CDT | Hail 1 | Rossville, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 242125 RRA SVRSPI ILC019-183-242215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 425 PM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS VERMILION COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 515 PM CDT * AT 420 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF RANTOUL...MOVING SOUTHEAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... POTOMAC GIFFORD DANVILLE THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 24, 2:00 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT MON AUG 24 1998 MAIN FCST PROBLEM IS CHANCES AND TIMING OF THUNDERSTORMS TONIGHT. PROFILER DATA AND WATER VAPOR IMAGERY INDICATE A SHORTWAVE OVER WESTERN IOWA AT 18Z EMBEDDED IN STRONG ZONAL FLOW. BOTH ETA AND NGM BRING UVV/S ASSOCIATED WITH THIS SHORTWAVE OVER THE NORTHERN PART OF OF THE ILX CWA THIS EVENING AND OVERNIGHT. ETA ALSO HAS IMPRESSIVE MOISTURE CONVERGENCE AND FRONTOGENESIS OVER THIS SAME REGION AT 06Z. 88D CURRENTLY SHOWING STORMS DEVELOPING IN SERN IOWA AND ALSO NEAR GBG. EXPECT THE STORMS TO CONTINUE TO DEVELOP AND MOVE INTO NRN PARTS OF CWA THIS EVENING. EXPECT SCT STORMS TO REACH AS FAR SOUTH AS I-72 LATER TONIGHT. GIVEN HIGH INSTABILITY...STRONG WIND FIELDS AND SPC MDT RISK...WOULD LIKE BEST CHANCE POPS AND SVR MENTION IN PIA...BMI AND CMI AREA...WITH LOWER POPS FARTHER SOUTH. MODELS HAVE SOME MOISTURE CONVERGENCE AND UVV IN VICINITY OF SFC LOW NEAR CMI BY TOMORROW AFTERNOON. THIS BRINGS THE RISK OF SCT TSRA TO E CENTRAL AND SE TOMORROW. FWC/FAN GUIDANCE SIMILAR TONIGHT. LIKE COOLER FAN TOMORROW GIVEN LOWER TEMPS BEHIND FRONT TODAY OVER IOWA. WILL STILL BE HOT IN THE SOUTHEASTERN COUNTIES. PIA 68/85 62 SPI 70/87 42 DEC 70/87 44 CMI 71/86 44 LWV 71/90 23 BRITT/MILLER
In the hours before
Special weather statement, Aug 24, 11:00 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT MON AUG 24 1998 HOT AND HUMID CONDITIONS WILL COMBINE WITH AN APPROACHING FRONTAL BOUNDARY TO PRODUCE THUNDERSTORMS IN CENTRAL ILLINOIS TODAY AND TONIGHT. IT IS LIKELY THAT SOME OF THESE STORMS WILL PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND ESPECIALLY TONIGHT NORTH OF A LINE FROM QUINCY TO DANVILLE. AS A RESULT... SPOTTER ACTIVATION WILL BE NEEDED IN THIS AREA. LOCATIONS TO THE SOUTH OF THIS REGION...INCLUDING SPRINGFIELD... DECATUR AND CHARLESTON/MATTOON CAN EXPECT SCATTERED THUNDERSTORMS AS EARLY AS THIS EVENING...BUT MAINLY OVERNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...POSSIBLY RESULTING IN SPOTTER ACTIVATION. MILLER/BRITT
Special weather statement, Aug 24, 11:00 AM CDT, 5 hours 25 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT MON AUG 24 1998 HOT AND HUMID CONDITIONS WILL COMBINE WITH AN APPROACHING FRONTAL BOUNDARY TO PRODUCE THUNDERSTORMS IN CENTRAL ILLINOIS TODAY AND TONIGHT. IT IS LIKELY THAT SOME OF THESE STORMS WILL PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND ESPECIALLY TONIGHT NORTH OF A LINE FROM QUINCY TO DANVILLE. AS A RESULT... SPOTTER ACTIVATION WILL BE NEEDED IN THIS AREA. LOCATIONS TO THE SOUTH OF THIS REGION...INCLUDING SPRINGFIELD... DECATUR AND CHARLESTON/MATTOON CAN EXPECT SCATTERED THUNDERSTORMS AS EARLY AS THIS EVENING...BUT MAINLY OVERNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...POSSIBLY RESULTING IN SPOTTER ACTIVATION. MILLER/BRITT
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.